Research ArticleGraft-Versus-Host Disease

Increased GVHD-related mortality with broad-spectrum antibiotic use after allogeneic hematopoietic stem cell transplantation in human patients and mice

Science Translational Medicine  18 May 2016:
Vol. 8, Issue 339, pp. 339ra71
DOI: 10.1126/scitranslmed.aaf2311

You are currently viewing the abstract.

View Full Text

Via your Institution

Log in through your institution

Log in through your institution


Antibiotics for allogeneic transplant—A double-edged sword

Patients undergoing allogeneic hematopoietic stem cell transplantation often receive antibiotics for infections, which can also unfortunately kill intestinal bacteria. These symbiotic bacteria in the gut generally do not cause disease and are thought to suppress inflammation. In a new study, Shono et al. examined the records of 857 transplant patients and found that certain antibiotics were linked with development of graft-versus-host disease (GVHD), which can cause severe intestinal inflammation. Using a mouse model, the authors showed that these antibiotics may select for bacteria that consume intestinal mucus and lead to loss of this important layer of protection for the gut, thus exacerbating GVHD in the intestine. This study suggests that not all antibiotic regimens are appropriate for treating transplant patients.

Abstract

Intestinal bacteria may modulate the risk of infection and graft-versus-host disease (GVHD) after allogeneic hematopoietic stem cell transplantation (allo-HSCT). Allo-HSCT recipients often develop neutropenic fever, which is treated with antibiotics that may target anaerobic bacteria in the gut. We retrospectively examined 857 allo-HSCT recipients and found that treatment of neutropenic fever with imipenem-cilastatin and piperacillin-tazobactam antibiotics was associated with increased GVHD-related mortality at 5 years (21.5% for imipenem-cilastatin–treated patients versus 13.1% for untreated patients, P = 0.025; 19.8% for piperacillin-tazobactam–treated patients versus 11.9% for untreated patients, P = 0.007). However, two other antibiotics also used to treat neutropenic fever, aztreonam and cefepime, were not associated with GVHD-related mortality (P = 0.78 and P = 0.98, respectively). Analysis of stool specimens from allo-HSCT recipients showed that piperacillin-tazobactam administration was associated with perturbation of gut microbial composition. Studies in mice demonstrated aggravated GVHD mortality with imipenem-cilastatin or piperacillin-tazobactam compared to aztreonam (P < 0.01 and P < 0.05, respectively). We found pathological evidence for increased GVHD in the colon of imipenem-cilastatin–treated mice (P < 0.05), but no difference in the concentration of short-chain fatty acids or numbers of regulatory T cells. Notably, imipenem-cilastatin treatment of mice with GVHD led to loss of the protective mucus lining of the colon (P < 0.01) and the compromising of intestinal barrier function (P < 0.05). Sequencing of mouse stool specimens showed an increase in Akkermansia muciniphila (P < 0.001), a commensal bacterium with mucus-degrading capabilities, raising the possibility that mucus degradation may contribute to murine GVHD. We demonstrate an underappreciated risk for the treatment of allo-HSCT recipients with antibiotics that may exacerbate GVHD in the colon.

View Full Text